Disclaimer: The information here on Nardil Food and Drug interactions is based on my own experiences with the knowledge I have. I am not an expert in Pharmacology. Please also seek expert medical advice in regards to food/drug interactions with MAOIs.
Although Monoamine Oxidase Inhibitors (MAOIs) such as Nardil are very powerful, they do come with some (small) risks. There are certain food and drug interactions that one must be aware of. Do not let this scare you off trying Nardil, as the risk is rather small if managed responsibly. Overall, MAOIs are now considered very safe due to modern advances in food technology and processing.
Nardil Food Interactions
If a person on an MAOI consumes foods containing a lot of tyramine, they may get what is called a “hypertensive crisis”. This is when your blood pressure is elevated to levels of 180/120 mm/Hg or higher. The most common symptoms are severe headache, chest pain, severe anxiety, and nausea.
Unlike most people, I don’t usually get the infamous severe headache from a hypertensive crisis. Instead, I usually feel very anxious, have a tight chest, and feel nauseous. This comes on very quickly and usually lasts about 1 – 2 hours. I have had a number of hypertensive crises over the years, more than the average MAOI patient. Some people seem to be more sensitive to tyramine than others and unfortunately, I’m one of them. On the other hand, some people don’t adhere to the diet at all and never get a single hypertensive crisis (I do not recommend being this careless though!). Interestingly, Dr Gillman suggests you can reduce tyramine sensitivity by combining an MAOI with a tricyclic antidepressant in his video above.
Every hypertensive crisis I’ve had was from a meat product. Therefore if you’re a vegetarian you’re already at lower risk of a hypertensive crisis. The main culprits were usually things like kebabs or steak when eating out. Sometimes it wasn’t even explained when home-cooked meats were well before the expiry date and stored correctly at home. Meat seems to be a risky one for me, especially things like steak. On the other hand, I’ve eaten (small) quantities of aged cheeses and soy sauce/fish sauce without any problems. So I’m always the most careful with meat products.
The best way to avoid a hypertensive crisis is to only eat small amounts of foods that may be rich in tyramine. For example, small amounts of cheese that are aged, or small amounts of soy sauce/fish sauce. Of course, you can avoid them altogether if you want to be on the safe side, but there is no reason to for most people. If in doubt try a small amount first, wait 30 minutes, and monitor blood pressure.
Dr Ken Gillman is a retired psychiatrist in Australia, who runs the site Psychotropical. He is an expert in all things MAOI and highly recommends them. He has made a very useful PDF document with up to date information on all the foods that are now considered safe to eat. He states that the previous food restrictions were exaggerated, incorrect, and based on old food processing methods. Newer technology and higher standards in modern food processing mean there is now a lower risk of foods that were previously thought of as being too risky.
Nardil Drug Interactions
Drug interactions can be more serious than food interactions, so always be very careful of any drug you take (even if over the counter). I recommend using the interactions checker on Drugs.com to give you a good idea. However, if in doubt please check with a Pharmacist.
Dr Ken Gillman mentions that the ones to avoid are Serotonin Reuptake Inhibitors (SRIs) and releasers. The reactions as a result of these can be severe and even fatal. Such examples of these are below:
Never take the following drugs while on an MAOI such as Nardil:
- SSRI/SNRI Antidepressants (wait at least 14 days before going from SSRI/SNRI to MAOI)
- Anti-histamines containing brompheniramine or chlorpheniramine
- Narcotic analgesics: meperidine (aka pethidine), tramadol, tapentadol, dextro-propoxyphene, dextro-methorphan
- Pseudoephedrine and ephedrine (found in some cough and cold remedies)
- Phenylpropanolamine and phenylephrine (found in some nasal decongestants)
- MDMA (ecstacy)
Treatment of Hypertensive Crisis
Hypertensive Crises usually occur about 10 – 30 minutes after ingestion of food. The first sign is normally a very low heart rate (less than 60 bpm). As a result, I find it useful to wear my apple watch to monitor my heart rate. If I get a weird feeling after eating I’ll check my heart rate to confirm if it is low. I will then check my blood pressure (if possible) with an automatic blood pressure machine to confirm if it is elevated. I highly recommend this automatic blood pressure machine by Omron.
The best treatment for a hypertensive crisis is a benzodiazepine such as Valium or Xanax. Some people have taken a calcium channel blocker such as Nifedipine, but I would not recommend this. When the hypertensive crisis is over, it may present more problems with blood pressure being too low. A benzodiazepine will keep you calm and slightly lower blood pressure.
In most cases, I would not recommend going to the hospital. Most hospital staff are not appropriately trained in MAOIs and won’t know the best treatment. I would only advise going to the hospital in extreme cases, that is if you have a blood pressure reading over 220 mm/Hg, especially if it is for a prolonged time. This is also confirmed by Dr Ken Gillman on page 42.
I hope this information on Nardil Food and Drug interactions has been helpful for many on this amazing drug. Please always do your own research and seek professional medical advice if in doubt!